Thunderstorm Wind, Russell
- When
- July 12, 9:21 PM CST
- Where
- Russell County, 4.19 mi S of Homer
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.790, -98.720
Small limbs were broken out of the trees.
A quasi stationary frontal boundary lead to showers and thunderstorms developing across Southern Nebraska. This cluster of thunderstorms threw out an outflow boundary into Central Kansas, which lead to additional convection developing across Central Kansas leading to an isolated report of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A quasi stationary frontal boundary lead to showers and thunderstorms developing across Southern Nebraska. This cluster of thunderstorms threw out an outflow boundary into Central Kansas, which lead to additional convection developing across Central Kansas leading to an isolated report of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 12, 8:48 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 948 PM CDT THU JUL 12 2007 .UPDATE... LATEST 00Z REGIONAL ANALYSIS SHOWS HIGHER INSTABILITY/DEEPER 850MB MOISTURE AXIS EXTENDING NORTHWARD FROM THE TEXAS PANHANDLE INTO WESTERN KANSAS. THE ACTIVITY WAS BECOMING MORE WIDESPREAD OVER SOUTHWEST KANSAS AS MOISTURE TRANSPORT HAS STARTED TO INCREASE OVER THAT AREA. AS A RESULT...WE WILL INCREASE THE POPS OVER CENTRAL AND SOUTH CENTRAL KANSAS WITH SOME OF THIS ACTIVITY SPREADING EASTWARD INTO OUR AREA. THE LOCATION OF STRONG INSTABILITY AND 0-6KM BULK SHEAR VALUES OF 30-40KTS PER RUC MODEL SUGGESTS SOME SEVERE STORM POTENTIAL STILL EXISTS FOR AREAS GENERALLY WEST OF INTERSTATE 135 & 35. HEAVY RAINFALL WILL ALSO BE A CONCERN TO WATCH WITH THIS ACTIVITY. JAKUB && .PREV DISCUSSION... /ISSUED 641 PM CDT THU JUL 12 2007/ AVIATION... 00Z TAFS...VFR CONDITIONS EXPECTED ACROSS THE AREA FOR TONIGHT INTO TOMORROW. WE COULD SEE SOME STORMS AFFECT CENTRAL KANSAS LATE TONIGHT WITH POSSIBLE MVFR CONDITIONS DUE TO THE THUNDERSTORMS. JAKUB PREV DISCUSSION... /ISSUED 318 PM CDT THU JUL 12 2007/ FORECAST CONCERN WILL BE MCS LOCATION AND TRACK TONIGHT. SYNOPSIS: MCS THAT AFFECTED REGION LAST NIGHT HAS NOW PUSHED OFF INTO EASTERN OK/WESTERN AR. MOISTURE HAS STARTED TO SURGE ALONG THE WESTERN FRINGES OF THIS MCS WITH MUCH OF SW KS HAVING MID AND UPPER 60S DEW POINTS. SYNOPTIC COLD FRONT IS SITUATED FROM EASTERN NEBRASKA THROUGH EASTERN WY...WITH CONVECTION FIRING ALONG IT. IN THE UPPER LEVELS WATER VAPOR IMAGERY SHOWS A DISTINCT WAVE OVER NORTHERN UT WITH ADDITIONAL ENERGY OVER SE CO. TONIGHT: CONFIDENCE IS LOW IN HOW THINGS ARE GOING TO PAN OUT TONIGHT. MUCH OF THIS IS DUE TO THE POOR INITIALIZATION OF 850MB MOISTURE OVER WESTERN KS BY THE NAM AND ESPECIALLY THE GFS. THE ONLY ASPECT I HAVE FARLY HIGH CONFIDENCE IN IS STORMS FIRING OVER E CO/SW KS IN THE NEXT FEW HOURS IN THE VERY MOIST UPSLOPE FLOW. AM ALSO EXPECTING ACTIVITY TO CONTINUE TO FESTER ALONG THE COLD FRONT AS IT SLOWLY TRACKS SOUTH. RIGHT NOW THERE SEEMS TO BE SOME MODEL CONSENSUS IN KEEPING THE MAIN MCS THAT DEVELOPS OVER WESTERN KS TO OUR SW TONIGHT WHICH MAKES SENSE SINCE THE DEEP MOISTURE AXIS IS TO OUR WEST. SO WILL GO AHEAD AND CANCEL THE FFA. THE HIGHEST PRECIP POTENTIAL MAY END UP BEING OVER CENTRAL KS ALONG THE SAGGING COLD FRONT. WITH SO MUCH UNCERTAINTY...DIDNT TRY TO GET CUTE AND BROAD BRUSHED A CHANCE POP WITH THE EXCEPTION OF EXTREME SW PORTION OF FORECAST AREA...WHICH SHOULD BE CLOSER TO THE MCS. FRI-SAT: WOULD EXPECT FRI TO START MUCH LIKE TODAY...WITH AN MCS TRACKING ACROSS SOUTHERN OK/N TX. FOUND IT INTERESTING THAT MODELS ARE STILL INDICATING THAT 850MB MOISTURE WILL STILL BE AROUND BEHIND THE MCS. HOWEVER FEEL THAT SUBSIDENCE BEHIND THE MCS SHOULD KEEP DEVELOPMENT IN CHECK...MUCH LIKE WHAT IS OCCURRING NOW. ONE OF THE MAJOR CHANGES TO THIS PACKAGE WAS TO INSERT A SLIGHT CHANCE OF PRECIP FOR SAT AND SAT NIGHT. BOTH GFS AND NAM ARE DROPPING YET ANOTHER PIECE OF ENERGY ON THE BACK SIDE OF THE MEAN TROUGH OVER THE GREAT LAKES REGION. THIS WILL ALLOW ANOTHER WEAK FRONT TO IMPACT THE PLAINS. IN ADDITION FORECAST AREA...ESPECIALLY EASTERN KS...WILL BE UNDER BROAD DIFFLUENCE ALOFT. RAN A DPROG/DT ON THE NAM FOR THE 00Z SUN TIME FRAME...AND NOTICED THAT THE LAST SEVERAL RUNS HAVE PUSHED THE MEAN TROUGH FURTHER WEST WITH EACH RUN WHICH IS WHY THE LATEST RUNS ARE NOW BRINGING IN ADDITIONAL SHORTWAVES ACROSS THE AREA. WHILE THERE SHOULD BE A SLIGHT WARM-UP FOR BOTH OF THESE DAYS...CONFIDENCE IS HIGH THAT WERE NOT IN FOR A SIGNIFICANT WARM-UP WHICH WILL KEEP TEMPS CLOSE TO NORMALS. SUN-THU: THE THING THAT STUCK OUT MOST THROUGH THE EXTENDED IS THAT BOTH THE GFS AND ECM ARE NOW TRAPPING A WEAK UPPER TROUGH OVER THE ARKLATEX REGION FOR MON AND TUE. ITS HARD TO TELL IF THIS UPPER TROUGH IS RELATED TO THE WEAK ENERGY CURRENTLY OVER CO...OR IF ITS CONVECTIVELY INDUCED. NEVERTHELESS THERE SEEMS TO BE SOME CONSENSUS TO THIS FEATURE BEING THERE FOR THE BEGINNING OF THE WORK WEEK. THE 00Z 12TH ECM ACTUALLY RETROGRADED SOME OF THIS ENERGY WEST...WITH THE LATEST RUN KEEPING IT SE OF AREA. THE TRACK OF THIS FEATURE WILL BE THE FOCUS FOR ADDITIONAL FORECASTS. FOR NOW INSERTED SOME SLIGHT CHANCES FOR SE KS MON AND TUE WITH THE THINKING THIS FEATURE WILL PROVIDE ENOUGH OF A WEAKNESS TO ALLOW DIURNAL STORMS TO DEVELOP. TEMPS SHOULD GET TO ABOVE SEASONAL AVERAGES BY THE BEGINNING OF THE WEEK FOR CENTRAL KS WITH SOUTH CENTRAL AND SOUTHEAST KS STAYING CLOSE TO AVERAGE. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 84 66 89 / 50 20 10 10 HUTCHINSON 65 85 65 90 / 60 20 10 20 NEWTON 65 85 65 89 / 50 20 10 10 ELDORADO 65 84 65 88 / 50 20 10 10 WINFIELD-KWLD 66 83 67 88 / 50 30 10 10 RUSSELL 64 86 65 91 / 60 10 10 20 GREAT BEND 65 86 65 91 / 60 10 10 20 SALINA 65 88 65 90 / 60 10 10 20 MCPHERSON 65 86 65 90 / 60 10 10 20 COFFEYVILLE 66 84 65 87 / 30 30 10 10 CHANUTE 65 84 65 87 / 30 20 10 10 IOLA 65 85 64 87 / 40 20 10 10 PARSONS-KPPF 65 84 65 87 / 30 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 518 PM CDT THU JUL 12 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 518 PM CDT THU JUL 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STORMS ARE EXPECTED TO DEVELOP OVER WESTERN KANSAS LATE THIS AFTERNOON AND TRACK SOUTHEAST OVERNIGHT. SOME OF THESE STORMS MAY AFFECT EXTREME SOUTH CENTRAL KANSAS OVERNIGHT WITH LOCATIONS ALONG A KINGMAN TO HARPER LINE HAVING THE HIGHEST RISK FOR SEVERE STORMS AND LOCALIZED FLOODING. LARGE HAIL AND SEVERE WINDS WILL BE THE MAIN SEVERE THREAT FROM STORMS OVERNIGHT. STORMS HAVE ALREADY DEVELOPED ALONG A COLD FRONT ACROSS SOUTHERN NEBRASKA. THESE STORMS WILL HAVE THE POTENTIAL TO IMPACT CENTRAL KANSAS TONIGHT. LOCATIONS GENERALLY ALONG AND NORTH OF A GREAT BEND TO SALINA LINE WILL HAVE THE BEST CHANCE TO EXPERIENCE SEVERE STORMS OVERNIGHT. QUARTER SIZE HAIL AND WINDS TO 60 MPH WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY...MAINLY FOR THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW STRONG STORMS WILL BE POSSIBLE...WITH THE POTENTIAL FOR SOME ONGOING MINOR FLOODING. THERE IS A SLIGHT CHANCE FOR STORMS SATURDAY AFTERNOON AND SATURDAY NIGHT. IN ADDITION SOUTHEAST KANSAS WILL HAVE A CHANCE FOR ISOLATED STORMS MONDAY AND TUESDAY AFTERNOON. SEVERE STORMS ARE NOT ANTICIPATED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR PORTIONS OF EXTREME SOUTH CENTRAL AND CENTRAL KANSAS OVERNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 927 PM CDT THU JUL 12 2007 KSZ032-130315- RUSSELL- 927 PM CDT THU JUL 12 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PARADISE...OR 14 MILES NORTH OF RUSSELL... AND MOVING SOUTH AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. KETCHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1001 PM CDT THU JUL 12 2007 KSZ052-130345- MARION- 1001 PM CDT THU JUL 12 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MARION COUNTY... AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF HOPE...OR 17 MILES NORTH OF MARION...AND MOVING SOUTH AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. KETCHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1017 PM CDT THU JUL 12 2007 KSZ032-047-130400- BARTON-RUSSELL- 1017 PM CDT THU JUL 12 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES... AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF BUNKER HILL...OR 12 MILES SOUTHEAST OF RUSSELL...AND MOVING SOUTH AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. KETCHAM
The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 03:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
Small limbs were broken out of the trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49948.